Iowa, 2005Hail and Damaging Winds in Iowa, September 8, 2005
September 8, 2005 · NWS DVN · 16 events in 6 counties and zones
An MCS moving through Iowa initiated isolated severe thunderstorms along its outflow boundary during the early afternoon hours. The intense line of storms on the south end of the MCS bowed out as it reached southeast Iowa and raced into west central Illinois and far northeast Missouri.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $104,000
- Crop damage
- $8,000
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An MCS moving through Iowa initiated isolated severe thunderstorms along its outflow boundary during the early afternoon hours. The intense line of storms on the south end of the MCS bowed out as it reached southeast Iowa and raced into west central Illinois and far northeast Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 8, 2:20 AM CST, 10 hours 45 minutes earlier.
Area forecast discussion, Sep 8, 2:20 AM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CDT THU SEP 8 2005
.SYNOPSIS...
WEAK COOL ADVECTION CONTINUES OVER THE CWA EARLY THIS MORNING...AS
HIGH PRESSURE HAS SETTLED SOUTH INTO THE WESTERN GREAT LAKES. ON
THE HEELS OF THE HIGH...VIGOROUS WARM ADVECTION THUNDERSTORMS HAVE
DEVELOPED OVER SOUTHEAST SOUTH DAKOTA...WITH OTHER STORMS ARCHING
NORTHWEST INTO CENTRAL NORTH DAKOTA. AT THIS TIME...THE LEAD MCS IS
BOWING SOUTHEAST TOWARDS AN INSTABILITY GRADIENT THAT EXTENDS INTO
WEST CENTRAL IOWA. WE HAVE BEEN WATCHING THIS GRADIENT FOR MOVEMENT
IN THE LAST SEVERAL HOURS AND FIND NONE. STILL WITH THE CURRENT MCS
GAINING SIZE AND STRENGTH...WE MAY HAVE TO CARRY POPS FOR THE
STRATIFORM RAIN REGION IN THE WEST EVEN THOUGH UPDRAFTS MAY NOT BE
SUPPORTED IN THIS CWA.
&&
.SHORT TERM (TODAY AND TONIGHT)...
MCS EVOLUTION WILL DOMINATE THIS MORNINGS FORECAST...AS INCREASING
CLOUDS AND POTENTIAL RAIN/EMBEDDED THUNDER AFFECT THE WEST. THE
WARM FRONT APPEARS NOW TO REMAIN SOUTH OF THE AREA THROUGH THE
DAY...WHICH IS BEST SHOWN IN THE NAM SOLUTION. IN ADDITION...THE
NAM BRINGS A SECOND WAVE DOWN ALONG THE FRONT LATER TODAY (THIS IS
LIKELY THE CAUSE FOR THE BAND OF STORMS INTO NORTH DAKOTA). WILL
HAVE THE HIGHEST AND MOST WIDESPREAD POPS THIS AFTERNOON AND EVENING
AS THE MAIN SHORT WAVE PASSES THROUGH THE AREA. TEMPERATURES WILL
BE HELD LOWER DUE TO LIGHT NORTHEAST FLOW AND CLOUDS NORTH WHERE
TEMPS MAY HOLD IN THE 70S...FARTHER SOUTH...LOWER TO MID 80S APPEAR
TO BE THE RULE UNDER PARTLY CLOUDY SKIES THIS MORNING AND LIGHT
SOUTHEAST FLOW.
SEVERE WEATHER POTENTIAL WILL DEPEND ON MESOSCALE FEATURES AND THE
AMOUNT OF HEATING WE CAN GET AHEAD OF THE DEBRIS CLOUDS FROM THE
SOUTH DAKOTA STORMS. WILL NOT GEAR UP TOO MUCH FOR THIS...BUT IF WE
CAN DEVELOP CAPES OVER 1500...THERE SEEMS TO BE ENOUGH SUPPORT FOR
LOWER END WINDS GUSTS AND POSSIBLY SOME LARGE HAIL.
AFTER STORMS ROLL EAST OF THE AREA MID EVENING WEST AND AROUND
MIDNIGHT EAST...WINDS WILL BECOME MORE SOUTHERLY BY SUNRISE. FOG
POTENTIAL MAY NEED TO BE WATCHED SHOULD THE SCATTERED SHOWERS AND
STORMS ORGANIZE AND PRODUCE MORE WIDESPREAD PCPN. 06Z NAM IS GOING
ALONG THOSE LINES...AND IF OBSERVATIONAL DATA SUPPORTS IT...WE MAY
UPDATE TO RAISE POPS AFTER THE INITIAL ISSUANCE.
..ERVIN..
&&
.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
MODEL AGREEMENT IS GOOD FOR BENIGN WEATHER TO DOMINATE THROUGH EARLY
NEXT WEEK... WITH A TROUGH DIGGING IN TO THE WEST AND A FRONT
APPROACHING THE AREA MIDWEEK. WILL LEAN ON A MODEL BLEND FOR THE
PERIOD.
ANY LINGERING PRECIP AND CLOUDS SHOULD EXIT THE AREA ON FRIDAY...
LEAVING A WARM AND CLEARING DAY OVER THE CWA. PRESSURE GRADIENT
TIGHTENS ON SATURDAY AND SHOULD FORCE STRONG WINDS AND GOOD
MIXING... AND WITH 850MB TEMPS 20-22C... EXPECT SATURDAY TO BE
BREEZY AND QUITE WARM. UPPED MAX TEMPS AGAIN INTO THE UPPER 80S TO
LOW 90S ACROSS THE AREA. SUNDAY WILL BE LESS WINDY BUT WARM AGAIN
WITH 850MB TEMPS REMAINING NEAR 20C AND ADEQUATE MIXING. UPPED MAX
TEMPS FOR SUNDAY AS WELL.
NEXT SYSTEM TO AFFECT THE AREA WILL APPROACH ON TUES/WED AS STRONG
UPPER-LEVEL TROUGH DIGS INTO THE ROCKIES. SURFACE LOW LIFTING
NORTHEASTWARD AHEAD OF TROUGH IS PROGGED TO PUSH A COLD FRONT
THROUGH THE AREA ON WED. TREND ON THESE SYSTEMS HAS BEEN FOR THEM
TO MOVE MORE SLOWLY WITH WEAKER FRONTS THAN MODEL PROGS AT THIS
RANGE... BUT BAROCLINICITY WITH THIS SYSTEM LOOKS STRONGER THAN
OTHERS (AS IT SHOULD GIVEN SEASONAL CHANGES). HAVE INCREASED POPS
IN NORTHWEST TO CHANCES ON WED WITH SOME CONFIDENCE IN SEEING PRECIP
AHEAD OF THE TROUGH TO THE WEST.
..MAYES..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
ERVIN/MAYES
Hazardous weather outlook, Sep 8, 11:00 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 PM CDT THU SEP 8 2005
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
1200 PM CDT THU SEP 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A THUNDERSTORM COMPLEX OVER NORTHWEST IOWA WILL MOVE ACROSS THE AREA
THIS AFTERNOON AND EVENING. AFTERNOON HEATING WILL ALLOW FOR SOME OF
THE STORMS TO REACH SEVERE LEVELS INTO THE MID EVENING HOURS. THE
GREATEST RISK WILL BE LARGE HAIL...POSSIBLY UP TO THE SIZE OF
GOLFBALLS AND DAMAGING WINDS OF 60 TO POSSIBLY 70 MPH. AN ISOLATED
BRIEF TORNADO IS ALSO POSSIBLE.
THE LOCATIONS MOST AT RISK FOR SEVERE WEATHER WILL BE ALONG AND
ESPECIALLY SOUTH OF A VINTON IOWA TO CEDAR RAPIDS TO GREATER QUAD
CITIES TO HENNEPIN ILLINOIS LINE BETWEEN 2 PM AND 10 PM THIS
AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE SOUTH OF A VINTON IOWA TO QUAD CITIES
TO HENNEPIN ILLINOIS AXIS...MAINLY BETWEEN 2 AND 10 PM. PLEASE
RELAY ANY NEAR SEVERE TO SEVERE REPORTS TO THE NOAA NWS OFFICE IN THE
QUAD CITIES.
NICHOLS
In the hours before
Special weather statement, Sep 8, 12:14 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 PM CDT THU SEP 8 2005
IAZ051>053-063>068-076>078-087>089-098>099-
ILZ009-015>018-024>026-034>035-
MOZ009>010-090000-
BENTON IA-CEDAR IA-CLINTON IA-DES MOINES IA-HENRY IA-
IOWA IA-JEFFERSON IA-JOHNSON IA-JONES IA-KEOKUK IA-
LEE IA-LINN IA-LOUISA IA-MUSCATINE IA-SCOTT IA-
VAN BUREN IA-WASHINGTON IA-BUREAU IL-HANCOCK IL-
HENDERSON IL-HENRY IL-MCDONOUGH IL-MERCER IL-PUTNAM IL-
ROCK ISLAND IL-WARREN IL-WHITESIDE IL-CLARK MO-
SCOTLAND MO-
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
775 IN EFFECT UNTIL 7 PM CDT FOR THE FOLLOWING AREAS
IN ILLINOIS THIS WATCH INCLUDES 10 COUNTIES
IN NORTH CENTRAL ILLINOIS
BUREAU PUTNAM
IN NORTHWEST ILLINOIS
HENRY MERCER ROCK ISLAND
WHITESIDE
IN WEST CENTRAL ILLINOIS
HANCOCK HENDERSON MCDONOUGH
WARREN
IN IOWA THIS WATCH INCLUDES 17 COUNTIES
IN EAST CENTRAL IOWA
BENTON CEDAR CLINTON
IOWA JOHNSON JONES
LINN MUSCATINE SCOTT
IN SOUTHEAST IOWA
DES MOINES HENRY JEFFERSON
KEOKUK LEE LOUISA
VAN BUREN WASHINGTON
IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES
IN NORTHEAST MISSOURI
CLARK SCOTLAND
THIS INCLUDES THE CITIES OF...ALEDO...ANAMOSA...BETTENDORF...
BURLINGTON...CARTHAGE...CEDAR RAPIDS...CLINTON...DAVENPORT...
FAIRFIELD...FORT MADISON...HENNEPIN...IOWA CITY...KAHOKA...
KEOSAUQUA...KEWANEE...MACOMB...MARENGO...MEMPHIS...MOLINE...
MONMOUTH...MOUNT PLEASANT...MUSCATINE...OQUAWKA...PRINCETON...
ROCK FALLS...ROCK ISLAND...SIGOURNEY...STERLING...TIPTON...
VINTON...WAPELLO AND WASHINGTON.
Event by event
12 thunderstorm wind, 2 hail, 2 heavy rain. Local standard time, as filed.
Hail, Jefferson
- When
- September 8, 1:05 PM CST to 1:10 PM CST
- Where
- Jefferson County, 2 mi WNW of Packwood
- Measured
- 1 in hail
- Property damage
- $6,000
- Crop damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.150, -92.117
also heavy rain between Pekin and Packwood.
Thunderstorm Wind, Jefferson
- When
- September 8, 1:05 PM CST
- Where
- Jefferson County, Packwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.133, -92.083
6 inch diameter limbs down
Hail, Jefferson
- When
- September 8, 1:05 PM CST
- Where
- Jefferson County, Packwood
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.133, -92.083
Nickel to golfball sized hail
Thunderstorm Wind, Jefferson
- When
- September 8, 1:25 PM CST
- Where
- Jefferson County, Fairfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.000, -91.983
Branches down along with pea sized hail and water ponding on roads
Heavy Rain, Washington
- When
- September 8, 1:50 PM CST to 2:15 PM CST
- Where
- Washington County, 6 mi S of Washington
- Measured
- 0.7
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.336, -91.718 (the zone’s center; the record gives no point)
0.70 inch of rain in 25 minutes
Thunderstorm Wind, Van Buren
- When
- September 8, 2:25 PM CST to 2:30 PM CST
- Where
- Van Buren County, Keosauqua
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.733, -91.950
Thunderstorm Wind, Henry
- When
- September 8, 2:32 PM CST to 2:42 PM CST
- Where
- Henry County, Mt Pleasant
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.967, -91.550
Telephone pole snapped with numerous 2 inch diameter limbs down. Time estimated based on radar.
Thunderstorm Wind, Lee
- When
- September 8, 2:54 PM CST
- Where
- Lee County, Denmark
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $12,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.733, -91.333
6-10 inch diameter trees down with numerous large branches down.
Thunderstorm Wind, Lee
- When
- September 8, 2:54 PM CST
- Where
- Lee County, Montrose
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.533, -91.417
Numerous large limbs and trees were downed. Also, a corn field was flattened on 300th Street just east of Highway 27.
Thunderstorm Wind, Lee
- When
- September 8, 2:55 PM CST
- Where
- Lee County, 2 mi N of Argyle
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $15,000
- Crop damage
- $6,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.550, -91.550
From co-op observer. A porch was damaged in Argyle. A semi truck with an empty trailer stopped on highway 27 just before the storm hit and had its trailer blown over.
Thunderstorm Wind, Des Moines
- When
- September 8, 2:55 PM CST
- Where
- Des Moines County, West Burlington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.817, -91.150
Law enforcement estimated wind gusts at 50 to 60 mph.
Thunderstorm Wind, Des Moines
- When
- September 8, 3:00 PM CST
- Where
- Des Moines County, 2 mi W of Middletown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.833, -91.300
Thunderstorm Wind, Lee
- When
- September 8, 3:02 PM CST
- Where
- Lee County, Keokuk Arpt
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.467, -91.433
From KEOK AWOS. KEOK measured a 56 knot (64mph) wind from 1500-1502 CST before power was lost. KDVN 88D radar data would suggest that severe winds continued for another 8 minutes before ending.
Thunderstorm Wind, Des Moines
- When
- September 8, 3:03 PM CST
- Where
- Des Moines County, Burlington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.817, -91.083
Numerous trees and branches down. KBUR radio measured a peak gust at their station of 41 knots (47 mph). There is also a report of a measured gust of 52 knots (60 mph) on Adams street in Burlington.
Thunderstorm Wind, Lee
- When
- September 8, 3:05 PM CST to 3:13 PM CST
- Where
- Lee County, Keokuk
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.400, -91.383
Numerous 2 to 4 inch diameter branches down throughout the city. A ham radio operator lost his antenna.
Heavy Rain, Lee
- When
- September 8, 3:38 PM CST
- Where
- Lee County, Keokuk
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.642, -91.479 (the zone’s center; the record gives no point)
Water 6 inches deep on some streets in downtown.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flood in Iowa, September 8, 20058 injured · $506,000 · F1 · 41 events
- Lightning Strikes in Colorado, September 8, 20051 death · 1 injured · 2 events
- Hail and Damaging Wind in Iowa, September 8, 2005$1.0 million · 2.75 in hail · 2 events
- Lightning Strike in Indiana, September 8, 2005$100,000 · 1 event
- Damaging Winds and Heavy Rain in Illinois, September 8, 2005$27,000 · 56 kt wind · 6 events
- Damaging Wind in Iowa, September 8, 2005$20,000 · 61 kt wind · 1 event
- Damaging Winds in Missouri, September 8, 2005$15,000 · 57 kt wind · 2 events
- Lightning Strike in Colorado, September 8, 20051 injured · $1,000 · 1 event
- Damaging Winds in Illinois, September 8, 200555 kt wind · 5 events
- Hail in North Dakota, September 8, 20050.75 in hail · 3 events
- Hail in Nebraska, September 8, 20051 in hail · 3 events
- Damaging Winds in South Dakota, September 8, 200552 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479010, 5479068, 5479069, 5479070, 5479071, 5479072, 5479073, 5479074, 5479078, 5479075, 5479076, 5479077, 5479079, 5479080, 5479081, 5479082.